Vermont, 2023

Heat in Vermont, September 5 to 7, 2023

September 5 to 7, 2023 · NWS ALY · 1 event in 1 county or zone

S. resulted in widespread very warm temperatures across southern Vermont September 5-7, 2023.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong surface high over the region associated with a 588-591 mb heat dome over the Southeastern U.S. resulted in widespread very warm temperatures across southern Vermont September 5-7, 2023. This warranted a Heat Advisory for eastern Windham during this time frame as heat indices rose into the mid to upper 90s Fahrenheit.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 5, 9:28 AM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 5, 9:28 AM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1028 AM EDT Tue Sep 5 2023

.SYNOPSIS...
An upper level ridge and a surface anticyclone will bring
hot and humid conditions today through the mid week.  A cold front
and low pressure system will increase clouds and bring a chance of
showers and thunderstorms late Thursday into Friday.  The cold front
may stall on the weekend with multiple disturbances continuing
chances of showers and thunderstorms across eastern New York and
western New England.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Heat Advisory in effect for the immediate Mohawk, Hudson and
Connecticut River valleys from noon to 7pm today.

.UPDATE...As of 1025 AM EDT, any morning low clouds and fog
continue to burn off as a mostly sunny, hot and humid day is
expected with highs in the 80s to lower 90s. Heat indices are
still expected to peak in the mid to upper 90s across the
immediate river valleys. No changes to the heat advisory at this
time.

Previous Discussion:
High pressure continues to ridge in from the Ohio Valley with a
strong mid and upper level ridge along the East Coast.
Fog/stratus should burn off between 7 am and 9 am in the major
valleys across eastern NY and western New England, as well as
over the Lake George Region. Some cirrus from an offshore low
will continue to move in from offshore this morning.

A hot early September day is expected with heat indices reaching
the mid and upper 90s in the Hudson River Valley, Lake George
Region, and portions of the central and western Mohawk Valley,
as well as the CT River Valley of southern VT. It looks a little
iffy to reach criteria in the w-central Mohawk Valley and
northern Washington Co., but we will keep the advisory going
from noon to 7 pm today. Sfc dewpoints in the mid 60s to lower
70s combined with air temps in the upper 80s to lower 90s will
yield these dangerous heat indices. Expect upper 70s to mid 80s
over the mtns. Remember to stay hydrated...and stay cool!

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Tonight...Another muggy one with is expected with mostly clear
to partly cloudy skies and light to calm winds. Expect valley
radiational mist/fog to form again. Lows will be in the 60s to
around 70F in the Hudson River Valley. A few upper 50s over the
southern Dacks and southern Greens.

Wednesday another heat advisory will be needed for the Mohawk,
Hudson and CT River Valley of eastern VT. We may need to add in
southern Litchfield Co. and the southern Taconics, as the
combination of the heat and humidity will yield heat indices of
95-100F again. The mid and upper level ridge will continue to
support anomalous H850 temps +1 to +3 STDEVs above normal with
the actual values +19C to +21C based on the GEFS/NAEFS. Max
temps may reach or slightly exceeded record high values this day
with upper 80s to lower 90s in the valleys and lower to mid 80s
over the hills and mtns. See the Climate section below for
records. Stagnant and balmy conditions continue Wed night, but a
lead disturbance with an upper level trough approaching from the
Great Lakes Region may increase clouds from the west after
midnight. Some patchy fog is possible from the Hudson River
Valley eastward. Lows will be in the 60s to lower 70s.

Thu-Thu night...the mid and upper level ridge begins to break
down with the mid and upper level trough impinging over the
eastern Great Lakes corridor. Short-wave energy rounding the
base of the trough coupled with a prefrontal sfc trough will
focus some bands of rounds of showers and thunderstorms. The
best axis for thunderstorms may be from the Capital Region,
southern VT and northern Catskills north and west. PWATs will be
running above normal (~1.50") and at least moderate amounts of
instability will be in place. Some of the taller storms could
produce gusty to isolated damaging winds especially from the
Hudson River Valley west. SPC has this area in a Marginal Risk.
Another Heat Advisory may be needed but the northern valley
areas may fall short. Will advertise the Hudson, Mohawk, and CT
River Valleys, as well as portions of Litchfield Co. and the
southern Taconics may need an advisory for heat indices of
95-100F. Highs will be in the mid 80s to lower 90s in the
valleys and upper 70s to mid 80s over the higher terrain. The
threat for isolated thunderstorms and sct showers continues
overnight with a sfc low and cold front approaching. Lows will
be on the muggy side still with lower 60s to around 70F.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Unsettled conditions for the extended, as incoming cold front
slows down/stalls, with neutrally tilted upper level trough
approaching from the west. This should bring
showers/thunderstorms for at least Friday-Saturday, with
coverage maximized during the afternoon/evening hours. PWAT's
increase to 1.4-1.6 inches, so locally heavy rainfall could
occur. Latest trends suggest showers/thunderstorms may linger
into Sunday with slower movement of upper level trough and cold
front.

Hot and humid conditions may continue into Friday with slower
cold front, with highs reaching 85-90 in valleys and 75-80
across higher terrain; and with dewpoints in the upper 60s to
lower 70s, heat indices could reach the lower/mid 90s in some
valley areas. Slight cooling for Saturday-Sunday, with highs
mostly in the 70s to lower 80s for valleys and upper 60s/lower
70s across higher terrain. It will still remain muggy Saturday
(dewpoints in the mid 60s to lower 70s), and possibly into
Sunday (dewpoints in the 60s).

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
High pressure will remain in control through tonight.

Low clouds/fog should gradually lift between 12Z-13Z/Tue, with VFR
conditions returning between 13Z-15Z/Tue and continuing through
early Tuesday evening. Patchy ground fog could develop after 02Z/Tue
at KGFL, and after 04Z/Tue at KPSF, with periods of IFR/LIFR
likely after 06Z/Wed at KGFL, KPSF and KPOU. Some fog/low clouds
could reach KALB toward 10Z/Wed.

Light to calm winds will trend into the northwest to north at
4-8 KT by late this morning through sunset. Winds will then
become light to calm after sunset.

Outlook...

Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday: High Operational Impact. Likely SHRA...TSRA.

&&

.CLIMATE...
Record Highs...
    Sep 5     Sep 6
ALB 92 (2018) 91 (2018)
GFL 92 (1973) 89 (1983)
POU 93 (1985) 94 (1983)

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Heat Advisory until 7 PM EDT this evening for NYZ038-040-041-
     043-049-050-052-053-059-060-064-065-083-084.
MA...None.
VT...Heat Advisory until 7 PM EDT this evening for VTZ015.

&&

SYNOPSIS...Wasula
NEAR TERM...Rathbun/Wasula
SHORT TERM...Wasula
LONG TERM...KL
AVIATION...KL
CLIMATE...ALY Staff
Hazardous weather outlook, Sep 5, 3:22 AM EST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
422 AM EDT Tue Sep 5 2023

CTZ001-013-MAZ001-025-NYZ032-033-039-042-047-048-051-054-058-061-063-
066-082-VTZ013-014-061100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Fulton-
Northern Warren-Schoharie-Western Schenectady-Western Albany-
Eastern Rensselaer-Western Greene-Eastern Columbia-Western Ulster-
Eastern Dutchess-Northern Fulton-Bennington-Western Windham-
422 AM EDT Tue Sep 5 2023

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, portions of eastern New York and Bennington
and western Windham Counties in southern Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot and humid conditions continue Wednesday through Thursday. Heat
index values may reach the mid-90s across some valley areas below
1000 feet. A heat advisory may be needed on one of these days.

In addition, there is a chance of thunderstorms Thursday through
Sunday, mainly during the afternoon and early evening hours. A few
severe thunderstorms may be possible west of the Hudson River Valley
Thursday afternoon into the early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ038-040-041-043-049-050-052-053-059-060-064-065-083-084-VTZ015-
061100-
Southern Herkimer-Montgomery-Northern Saratoga-Northern Washington-
Eastern Schenectady-Southern Saratoga-Eastern Albany-
Western Rensselaer-Eastern Greene-Western Columbia-Eastern Ulster-
Western Dutchess-Southeast Warren-Southern Washington-
Eastern Windham-
422 AM EDT Tue Sep 5 2023

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of eastern New York,
and eastern Windham County in southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot and humid conditions will continue on Wednesday and Thursday
where additional heat advisory headlines will likely be needed.

In addition, there is a chance of thunderstorms Thursday through
Sunday, mainly during the afternoon and early evening hours. A few
severe thunderstorms may be possible west of the Hudson River Valley
Thursday afternoon into the early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Eastern Windham

When
September 5, 11:00 AM EST to September 7, 6:00 PM EST
Where
Eastern Windham forecast zone
Reported by
ASOS
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2023Every state in 2023This day in weather historyWarnings in Vermont, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143470.